FDA Strengthens Warning on NSAID Cardiovascular Risk
Written by Editor   
Thursday, July 16, 2015 02:17 PM
Quick Brief: The FDA is strengthening warnings about NSAIDs, both prescription and non-prescription.  Warnings now include:  risk of heart attack can occur within weeks of starting an NSAID, and that risk may increase with longer use. The risk seems to be higher at higher doses. The drugs can raise the risk of heart attack or stroke in both patients with a risk of heart disease and patients without.  Patients with heart disease or risk factors for it are at a greater risk of heart attack or stroke following the use of NSAIDs, there is also an increased risk of heart failure for patients using NSAIDs.

 

The FDA is strengthening an earlier warning about the cardiovascular safety of non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs), both prescription and nonprescription, the agency said.

After a comprehensive review of new safety information, the FDA is requiring updates to the labels of all prescription NSAIDs to reflect recent information on risk of heart attack and stroke. Over-the-counter non-aspirin NSAIDs already contain some safety information, but the labels on these drugs will also require an update, said the FDA in its announcement posted online.

The new labels for prescription NSAIDs should contain the following information, according to the FDA:

  • The risk of heart attack can occur within weeks of starting an NSAID, and that risk may increase with longer use.

  • The risk seems to be higher at higher doses.

  • It’s not clear if the risk of heart attack and stroke is the same for all NSAIDs.

  • The drugs can raise the risk of heart attack or stroke in both patients with a risk of heart disease and patients without.

  • Patients with heart disease or risk factors for it are at a greater risk of heart attack or stroke following the use of NSAIDs, because they have a higher risk at baseline.

  • There is also an increased risk of heart failure for patients using NSAIDs.

This latest warning follows at least a decade of concern about the safety of NSAIDs.

It was believed that all NSAIDs had a similar risk, but recent evidence calls that into question. “This newer information is not sufficient for us to determine that the risk of any particular NSAID is definitely higher or lower than that of any other particular NSAID,” said the agency.

“Patients and health care professionals should remain alert for heart-related side effects the entire time that NSAIDs are being taken,” said the FDA in the safety alert. “Patients taking NSAIDs should seek medical attention immediately if they experience symptoms such as chest pain, shortness of breath or trouble breathing, weakness in one part or side of their body, or slurred speech.”


Source:  http://www.medpagetoday.com/PublicHealthPolicy/FDAGeneral/52530